Winter Storm, Wyoming Black Hills
- When
- April 8, 12:00 PM MST to April 10, 11:00 AM MST
- Where
- Wyoming Black Hills forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.215, -104.569 (the zone’s center; the record gives no point)
An intense and slow moving spring storm moved across the region, bringing heavy snow and gusty winds to much of northeastern Wyoming. Most of the snow fell late on the 8th and into the 9th.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
An intense and slow moving spring storm moved across the region, bringing heavy snow and gusty winds to much of northeastern Wyoming. Most of the snow fell late on the 8th and into the 9th. Much of the plains received six to 12 inches of snow, with accumulations to 20 inches across the Wyoming Black Hills. Gusty northwest winds produced blowing and drifting snow across the area as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 8, 10:14 AM MST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1114 AM MDT MON APR 8 2013
.UPDATE...
ISSUED AT 946 AM MDT MON APR 8 2013
CURRENT UPPER LEVEL ANALYSIS HAS DEEP TROF DIGGING ACROSS THE
WESTERN CONUS WITH VERY ENERGETIC UPPER LOW STRENGTHENING IN
UTAH AND NEVADA. WEAK ENERGY IN SOUTHWEST FLOW IS CURRENTLY
CROSSING THE NORTHERN PLAINS...WITH LIGHT SNOW/SNOW SHOWERS FROM
NORTHEAST WYOMING INTO NORTHWEST SOUTH DAKOTA. AT THE
SURFACE...COLD CANADIAN HIGH IS SETTLING INTO THE AREA.
TEMPERATURES HAVE ALREADY MAXED OUT ACROSS NORTHERN AND WESTERN
AREAS...AND SHOULD CONTINUE TO SLOWLY FALL THROUGH THE REST OF THE
DAY. LARGE EXPANSE OF FOG CURRENTLY ACROSS THE SOUTH DAKOTA
PLAINS WILL PERSIST THROUGH AT LEAST EARLY AFTERNOON...SO HAVE
EXTENDED MENTION IN THOSE AREAS. CURRENT WINTER STORM IS STILL ON
TRACK TO BRING COPIOUS AMOUNTS OF MOISTURE TO MUCH OF THE AREA.
&&
.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
ISSUED AT 240 AM MDT MON APR 8 2013
CURRENT SURFACE ANALYSIS PLACES LOW OVER THE GREAT BASIN WITH WEAK
SECONDARY LOW OVER WRN SD/NERN WY. UPPER LEVEL ANALYSIS PLACES
LOW OVER THE PACIFIC NORTHWEST WITH DEEPENING TROF STRETCHING
TOWARDS THE GREAT BASIN. SECONDARY LOW NOTED NEAR CENTRAL MANITOBA
WITH TROF TO THE WEST SETTLING SOUTHWARD THRU THE PRAIRIE
PROVINCES. FLOW CONTINUES TO SLOWLY SHIFT SOUTHWESTERLY OVER OUR
AREA AHEAD OF MAIN SYSTEM TO THE WEST. INITIAL SHORT WAVE COMBINED
WITH MODEST FRONTOGENESIS CONTINUES TO PRODUCE AREA OF PRECIP OVER
ERN MT. PRECIP IN THIS SYSTEM CONTINUES TO SLOWLY SWITCH FROM RAIN
TO SNOW AS COLD AIR WRAPS IN.
FOR TODAY...TROF TO THE WEST DEEPENS TO THE SOUTH WITH LOW
TRANSITIONING OVER THE GREAT BASIN. SFC LOW SHIFTS OVER COLORADO
CONTINUING TO PULL LOW LEVEL COLD AIR SOUTH/SOUTHEASTWARD.
AFOREMENTIONED INITIAL WAVE CONTINUES TO PUSH EASTERLY WITH PRECIP
MAINLY DEVELOPING OVER THE NRN CWA POSSIBLY STARTING OUT AS RAIN
BUT TRANSITIONING TO SNOW WITH THE CAA. MOST PRECIP SHOULD HOLD
OVER NODAK...THOUGH A FEW INCHES OF SNOW CAN BE EXPECTED NEAR THE
BORDER. INCREASING PRECIP CHANCES THEN SPREAD SERLY THRU THE
DAY...WITH A GRADUAL TRANSITION TO SNOW AS COLD AIR CONTINUES TO
WORK IN.
FOR TONIGHT...SOUTHWESTERN UPPER LOW SHIFTS OVER THE FOUR CORNERS
WHILE NORTHERN TROF CONTINUES TO DROP NEAR THE INTERNATIONAL
BORDER. JET WRAPPING AROUND SRN LOW STARTS TO COUPLE WITH NRN JET
BRINGING BROAD SCALE LIFT OVER THE REGION RESULTING IN PRECIP
CONTINUING TO DEVELOP OVER MUCH OF THE CWA...THOUGH THE POSITION
OF THE NRN TROF WILL DETERMINE HOW FAR NORTH THE PRECIP STRETCHES.
LOW LEVEL CAA CONTINUES WITH A SWITCHOVER TO SNOW OVER MOST
LOCATIONS EARLY EVE. TRICKY PART WITH PRECIP WILL BE OVER S CTRL
SD WHERE WARMER AIR ALOFT WILL TRY AND WRAP INTO THE AREA. WITH
THE STRONG CAA BELOW EXPECT SLEET TO DEVELOP THOUGH IF THE WAA
ALOFT WAVERS SOME...MAY END UP WITH SNOW MIXING IN.
THEREFORE...WILL KEEP MENTION OF BOTH IN THE FORECAST. AS FOR
HEADLINES...WILL BUMP SWRN AND S CTRL SD ALONG WITH THE BLKHLS TO
WARNING. AS FOR NERN WY...STILL SOME CONCERN WITH SNOW AMOUNTS
GIVEN THE NERLY FLOW AS SOME DOWNSLOPING MAY OCCUR. ALSO...TO THE
NORTH STILL HAVE QUESTION ON WHERE THE SNOW WILL TAPER DUE TO THE
NRN TROF. THEREFORE WILL CONTINUE WATCH OVER NERN WY AND ADD WATCH
TO ANOTHER TIER OF ZONES TO THE NORTH.
ON TUESDAY...UPPER LOW CONTINUES TO SLOWLY PUSH EASTERLY EARLY IN
THE DAY BEFORE STARTING TO TRANSITION TOWARDS THE NORTH OVER THE
CENTRAL ROCKIES NUDGING TOWARDS THE CTRL/NRN PLAINS IN THE EVE.
BROAD SCALE LIFT CONTINUES OVER THE AREA WITH SNOW CONTINUING
THROUGH THE DAY OVER MOST LOCATIONS...THOUGH THREAT FOR SLEET
CONTINUES OVER S CTRL SD AS WARM PUSH ALOFT CONTINUES THROUGH THE
DAY. PRESSURE GRADIENT OVER THE AREA REMAINS STRONG ENOUGH TO KEEP
WINDY CONDITIONS OVER THE AREA LEADING TO BLOWING SNOW. PRESSURE
GRADIENT STARTS TO RELAX IN THE EVENING WITH WINDS STARTING TO
DIMINISH. ALSO...AS UPPER LOW WORKS ITS WAY TO THE E/NE EXPECT
SNOW TO START DIMINISHING LATE FROM NW TO SE. STILL SOME QUESTION
TO TOTAL SNOW AMOUNTS WHICH WILL DEPEND ON HOW MUCH UPSLOPE
ENHANCEMENT WILL OCCUR WITH EASTERLY COMPONENT TO THE FLOW ALONG
WITH HOW MUCH MOISTURE WILL BE AVAILABLE...BUT AT THIS TIME TOTAL
ACCUMULATIONS AROUND TO OVER A FOOT ARE EXPECTED OVER MANY PARTS
OF SWRN SD.
&&
.LONG TERM...WEDNESDAY THROUGH SUNDAY
ISSUED AT 240 AM MDT MON APR 8 2013
UPPER LOW SLOWLY MOVES EAST...WITH LIGHT SNOW LINGERING ACROSS SOUTH
CENTRAL SOUTH DAKOTA WEDNESDAY/WEDNESDAY NIGHT. TEMPERATURES WILL
SLOWLY MODERATE OVER THE LAST HALF OF THE WEEK...ESPECIALLY OVER
AREAS OF DEEPER SNOW COVER. FAST WEST-NORTHWEST FLOW WITH SEVERAL
EMBEDDED SHORTWAVES WILL KEEP THREAT OF SHOWERS THURSDAY AND FRIDAY.
UPPER TROF MOVES ACROSS THE ROCKIES AND INTO THE NORTHERN PLAINS FOR
NEXT WEEKEND WITH A BETTER CHANCE OF RAIN/SNOW.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1112 AM MDT MON APR 8 2013
IFR/LIFR CONDITIONS IN LOW STRATUS/FOG ACROSS CENTRAL SOUTH DAKOTA
WILL PERSIST INTO THIS AFTERNOON WITH ONLY SLOW IMPROVEMENT
EXPECTED THIS AFTERNOON. MVFR/IFR CONDITIONS WILL CONTINUE TO
SPREAD INTO NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA THIS
AFTERNOON...ALONG WITH SCATTERED RAIN/SNOW SHOWERS...BEHIND A
STRONG COLD FRONT MOVING IN FROM THE NORTH. WIDESPREAD HEAVY
SNOW/GUSTY WINDS WITH IFR/LIFR CONDITIONS EXPECTED OVER MUCH OF
THE AREA TONIGHT THROUGH TUESDAY NIGHT AS A MAJOR WINTER STORM
AFFECTS THE REGION. SOME FREEZING RAIN AND SLEET POSSIBLE ACROSS
SOUTH CENTRAL SOUTH DAKOTA.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING FROM 6 PM MDT /7 PM CDT/ THIS EVENING TO 6
AM MDT /7 AM CDT/ WEDNESDAY FOR SDZ024>032-041>044-046-047-
049-072>074.
WINTER STORM WATCH FROM 6 PM MDT THIS EVENING THROUGH LATE
TUESDAY NIGHT FOR SDZ012>014.
WY...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM MDT
WEDNESDAY FOR WYZ057.
WINTER STORM WATCH FROM 6 PM MDT THIS EVENING THROUGH LATE
TUESDAY NIGHT FOR WYZ054>056-058-071.
&&
UPDATE...15
SHORT TERM...77
LONG TERM...7
AVIATION...JOHNSONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 524 AM MDT MON APR 8 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-091300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 524 AM MDT (624 AM CDT) MON APR 8 2013 ...STRONG SPRING SNOW STORM TO AFFECT THE AREA TONIGHT THROUGH TUESDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG SPRING STORM APPROACHING THE AREA WILL BRING WIDESPREAD SNOW WITH AREAS OF BLOWING SNOW TO THE REGION TONIGHT. SOME SLEET IS ALSO EXPECTED OVER SOUTH CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE STORM WILL CONTINUE TO MOVE TOWARDS THE AREA TUESDAY INTO TUESDAY NIGHT BEFORE PUSHING TO THE EAST. SNOW WITH AREAS OF BLOWING SNOW WILL CONTINUE OVER MUCH OF THE REGION...WITH PERIODS OF SLEET OVER SOUTH CENTRAL SOUTH DAKOTA. THERE IS STILL SOME QUESTION AS TO HOW FAR NORTH AND WEST THE HEAVIEST SNOW WILL PUSH...BUT AT THIS TIME IT APPEARS MANY LOCATIONS OVER SOUTHWEST INTO SOUTH CENTRAL SOUTH DAKOTA MAY SEE OVER A FOOT OF ACCUMULATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 900 AM MDT MON APR 8 2013 SDZ001-002-012>014-030>032-042>044-046-047-049-073-081800- BENNETT-BUTTE-CUSTER CO PLAINS-HAAKON-HARDING-JACKSON-MELLETTE- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-SHANNON- SOUTHERN MEADE CO PLAINS-TODD-TRIPP-ZIEBACH- 900 AM MDT (1000 AM CDT) MON APR 8 2013 ...AREAS OF FOG THIS MORNING OVER THE SOUTH DAKOTA PLAINS... AREAS OF FOG ACROSS MUCH OF WESTERN AND CENTRAL SOUTH DAKOTA WILL REDUCE VISIBILITIES TO UNDER ONE QUARTER MILE AT TIMES. THE FOG IS EXPECTED TO SLOWLY DISSIPATE BY EARLY THIS AFTERNOON. THIS WILL AFFECT TRAVELERS ON INTERSTATE 90 EAST OF RAPID CITY.
The national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439525, 439522, 439523, 439524, 439526, 439527.